Wisconsin, 2012

Dense Fog in Wisconsin, December 2 to 3, 2012

December 2 to 3, 2012 · NWS MKX · 20 events in 20 counties and zones

An increasingly moist southeast flow into southern Wisconsin saturated the near-surface layer, which combined with cooling temperatures, brought dense fog to most of South Central Wisconsin during the late evening of December 2nd. The dense fog expanded to cover the remainder of southern Wisconsin during the overnight hours, with the low visibilities lasting until around 12 noon on December 3rd.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An increasingly moist southeast flow into southern Wisconsin saturated the near-surface layer, which combined with cooling temperatures, brought dense fog to most of South Central Wisconsin during the late evening of December 2nd. The dense fog expanded to cover the remainder of southern Wisconsin during the overnight hours, with the low visibilities lasting until around 12 noon on December 3rd. Visibilities were reduced to 1/4 mile or less and some airplane flights were delayed at some airports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 2, 2:45 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Dec 2, 2:45 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
345 PM CDT SUN DEC 2 2012

.VERY SHORT TERM...TONIGHT AND MONDAY.

MAIN CHALLENGE FOR TONIGHT IS FOG POTENTIAL.

HIGH PRESSURE OVER WISCONSIN WILL MOVE EAST OVERNIGHT AND THE
SURFACE PRESSURE GRADIENT AND SOUTHERLY WINDS WILL INCREASE WITH
APPROACHING LOW PRESSURE FROM THE DAKOTAS. 925MB TEMPS WILL SLOWLY
INCREASE AFTER MIDNIGHT...AND ISENTROPIC LIFTING WILL BEGIN ACROSS
SOUTHERN WI. DEWPOINTS WILL ALSO RISE...ESPECIALLY IN SOUTH CENTRAL
WI...WITH THE MOISTURE BEING TRANSPORTED UP FROM THE PLAINS.

THE INCREASING DEWPOINTS IN SOUTH CENTRAL WI COULD LEAD TO FOG
FORMATION LATER TONIGHT. HOWEVER...THE INCREASING LOW LEVEL WINDS
COULD CAUSE JUST ENOUGH STIRRING TO INHIBIT DENSE FOG.
THEREFORE...NOT ENOUGH CERTAINTY TO GO WITH ANY FOG HEADLINES.

MEANWHILE...WINDS ARE NOW TURNING AROUND FROM THE EAST THIS
EVENING...BRINGING HAZE TO THE LAKESHORE AREAS. EXPECT A STRATUS
DECK TO FORM IN SOUTHEAST WI LATE THIS EVENING DUE TO THE ADDITIONAL
LAKE MOISTURE. HOWEVER... DENSE FOG COULD DEVELOP SOMETIME THIS
EVENING GIVEN THE LIGHT WINDS. AGAIN...TOO MUCH UNCERTAINTY FOR A
HEADLINE DECISION AT THIS TIME.

925MB TEMPS INCREASE ABOUT 2 TO 3C TONIGHT UP TO 12C IN SOUTHERN WI
AROUND 12Z MON. THEY SHOULD FURTHER INCREASE TO 13 TO 14C BY 18Z
AHEAD OF THE COLD FRONT. ASSUMING MOIST ADIABATIC PROFILE UP TO
925MB WITH THESE CONSERVATIVE-SIDED TEMPS SHOWS MAX TEMPS SHOULD BE
AROUND 61F. WENT WITH THIS CONSERVATIVE TEMP FCST GIVEN EXPECTED
CLOUD COVER. THERE IS A GOOD CHANCE THAT IT WILL BE CLOUDY ALL DAY
LONG.

THE WEAKER FORCING AND LOW LEVEL SATURATION BELOW AN INVERSION IN
THE MORNING SHOULD LEAD TO DRIZZLE. THERE COULD BE A FEW AREAS OF
RAIN AS WELL...GIVEN THAT IT WILL BE ACCOMPANIED BY A WEAK
SHORTWAVE. THE STRONGER FORCING WITH THE MAIN UPPER SHORTWAVE AND
SURFACE TROUGH AND COLD FRONT SHOULD BRING AN AREA OF RAIN SHOWERS.
THE NAM IS CONSISTENT IN SHOWING SURFACE BASED CAPE UP TO 700 J/KG
WITH THE FRONT...SO KEPT THE ISOLATED THUNDER MENTION MON AFTERNOON.

.SHORT TERM...MONDAY NIGHT THROUGH WEDNESDAY.

WILL BUMP UP POPS TO LIKELY IN THE EAST MONDAY EVENING AS STRONG
COLD FRONT SWEEPS THROUGH. EXPECT SURFACE DEWPTS TO INCREASE INTO
THE LOW TO MID 50S RESULTING IN ELEVATED CAPES INCREASING TO AROUND
500 J/KG. SYNOPTIC SCALE LIFT ASSOCIATED WITH RIGHT ENTRANCE REGION
PASSES ACROSS SOUTHEAST WISCONSIN ABOUT THE SAME TIME AS LOW TO MID
LEVEL FRONTOGENETICAL ASSOCIATED WITH FRONTAL BOUNDARY.  WITH PWAT
VALUES RETURNING TO AROUND ONE INCH...THINK PIECES IN PLACE FOR
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TO AFFECT SOUTHEAST WI
DURING THE EVENING.

SYNOPTIC SCALE FORCING SWEEPS RAPIDLY OFF TO THE EAST DURING THE
EVENING AS DRIER...COLDER AIR SURGES IN BEHIND THE FRONT.  SECONDARY
SURGE OF COLD AIR CONTINUES TO SLOW ITS SOUTHWARD PROGRESSION.
RETURN OF SUNSHINE AND WESTERLY BREEZES WILL RESULT IN ANOTHER ABOVE
NORMAL DAY ON TUESDAY...HOWEVER DAYTIME TEMPERATURES WILL BE 10 TO
15 DEGREES COOLER THAN MONDAY.  THE COLDER AIR WILL SETTLE IN
TUESDAY NIGHT AND LINGER THROUGH WEDNESDAY AS WEAK HIGH PRESSURE
PASSES THROUGH.

THE CENTER OF THE HIGH WILL PASS TO THE NORTH RESULTING IN LIGHT
ONSHORE FLOW DEVELOPING.  THE DELTA-T WILL INCREASE TO AROUND
11C...BUT AVAILABLE MOISTURE IS EXPECTED TO REMAIN SHALLOW AND BELOW
2K FEET. LOW LEVEL WINDS WILL REMAIN LIGHT SO FOR NOW...JUST
EXPECTING SCT LAKE STRATUS TO AFFECT SHORE AREAS ON WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY.

STILL APPEARS BROADSCALE TROUGHING WILL DEVELOP OVER NORTHERN CONUS
DURING THIS PERIOD. GFS 5DAY 500H ANOMOLIES SHOWS CURRENT LARGE
POSITIVE 500H ANOMOLY TO BE REPLACED BY SEASONAL 500H HEIGHTS OVER
NEXT WEEKEND WITH UPSTREAM EMBEDDED TROF OVER NORTHERN PLAINS ARCING
INTO THE SOUTHWEST. HENCE STILL EXPECT COLDER CONDITIONS TO OOZE
INTO SRN WI THU NGT AND FRI AND LINGER THROUGH THE REST OF THE
PERIOD.  WILL IGNORE 06Z DETERMINISTIC GFS WHICH BRINGS THE WARMER
AIR BACK INTO WI OVER THE WEEKEND...AHEAD OF SHORT WAVE...AND LATEST
12Z GFS TRENDING COLDER. LEANING MORE ON ECMWF WHICH CARRIES WEAKER
CLIPPER-TYPE SYSTEM SOUTHEAST ACROSS NORTHERN PLAINS...EVENTUALLY
REACHING WESTERN GREAT LAKES LATE IN THE WEEKEND INTO EARLY NEXT
WEEK. WITH A STRONG BAROCLINIC ZONE SAGGING WELL SOUTH OF THE AREA
ALONG WITH THE DEEPER MOISTURE...SRN WI WILL BE ON THE NORTHERN
FRINGE BUT WILL BE SUSCEPTIBLE TO PASSING WEAKER SYSTEMS IN
NORTHWEST FLOW.  LAST SEVERAL RUNS OF THE ECMWF HAVE BEEN WAFFLING
ON TIMING OF WEAK CLIPPER-TYPE SYSTEM...BUT THINKING THREAT FOR -SN
WL BE INCREASING OVER THE WEEKEND...INTO FIRST DAYS OF NEXT WEEK.

EARLIER IN THE PERIOD...WARM AIR ADVECTION BEGINS IN EARNEST WED
NGT WITH 50KT LOW LEVEL JET PUNCHING INTO WESTERN AND CENTRAL WI.
GFS REMAINS WETTEST MOSTLY ACROSS NORTHERN WI WED NGT.  FORECAST
SOUNDINGS FOR THIS AREA SHOW QUITE A BIT OF DRY AIR IN THE LOW
LEVELS...LIMITING PRECIP THREAT.  IF COLUMN WERE TO SATURATE...LOOKS
LIKE THE LOWEST 2K FEET WOULD BE SEVERAL DEGREES ABOVE FREEZING.
HENCE FOR NOW WL CONTINUE SMALL POPS FOR -RA WED NGT.  BETTER CHANCE
FOR -SHRA ON THU AND THU NGT AS WEAK 500H SHORT WAVE TROUGH AND SFC
BOUNDARY MOVE THRU WI WITH COLDER AIR SETTLING INTO SRN WI ON FRI.

&&

.AVIATION /00Z TAFS/...

LIFR FOG/STRATUS WILL BE POSSIBLE AGAIN DURING THE EARLY MORNING
HOURS MONDAY AS SOUTH WINDS BRING MORE MOISTURE BACK INTO SOUTHERN
WISCONSIN. GUIDANCE SHOWS FOG BECOMING DENSE AT ALL TAF SITES
09Z-12Z MON MORNING. DID NOT GO THAT LOW IN THE TAFS SINCE WINDS
WILL BE INCREASING RIGHT AS THE MOISTURE ARRIVES...MAKING DENSE FOG
LESS LIKELY. LOW STRATUS WILL BE THE MORE LIKELY SCENARIO.

&&

.MARINE...

SOUTH WINDS AHEAD OF A LOW PRESSURE SYSTEM DEVELOPING IN THE
NORTHERN PLAINS WILL INCREASE ON MONDAY...BUILDING HIGHER WAVES.
WINDS WILL BECOME WEST BEHIND THE COLD FRONT AFTER MIDNIGHT MONDAY
NIGHT AND WAVES WILL DIMINISH. A SMALL CRAFT ADVISORY IS IN EFFECT
FROM MONDAY AFTERNOON THROUGH MONDAY NIGHT.

&&

.CONFIDENCE...
TONIGHT AND MONDAY...LOW TO MEDIUM.
MONDAY NIGHT...MEDIUM.
TUESDAY AND WEDNESDAY...HIGH.
WEDNESDAY NIGHT...LOW TO MEDIUM.
THURSDAY AND THURSDAY NIGHT...MEDIUM.
FRIDAY AND FRIDAY NIGHT...HIGH.
SATURDAY AND SUNDAY...LOW TO MEDIUM.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY LMZ643>646 FROM 18Z/03 TO 10Z/04.

&&

VERY SHORT TERM/AVIATION/MARINE...MRC
SHORT TERM/LONG TERM...MBK
Hazardous weather outlook, Dec 2, 3:13 PM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
313 PM CST SUN DEC 2 2012

WIZ046-047-051-052-056>060-062>072-032115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
313 PM CST SUN DEC 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

DENSE FOG IS POSSIBLE TONIGHT DUE TO LIGHT WINDS AND CLEAR SKIES DURING
THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

DENSE FOG IS POSSIBLE EARLY MONDAY MORNING AS A WARM FRONT ACROSS
NORTHERN ILLINOIS LIFTS NORTH.

SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST WISCONSIN
MONDAY AFTERNOON AND EVENING AHEAD OF A COLD FRONT MOVING ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED IN THE NEXT SEVEN DAYS.

LMZ643>646-032115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
313 PM CST SUN DEC 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

DENSE FOG IS POSSIBLE TONIGHT DUE TO LIGHT WINDS AND LINGERING LOW
LEVEL MOISTURE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

AREAS OF DENSE FOG ARE POSSIBLE MONDAY MORNING AS A WARM FRONT
OVER FAR SOUTHERN LAKE MICHIGAN LIFTS NORTHWARD.

BRISK WINDS AND INCREASING WAVES ARE EXPECTED AHEAD OF A STRONG
COLD FRONT THAT WILL BE MOVING ACROSS LAKE MICHIGAN MONDAY
EVENING. A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR MONDAY
AFTERNOON THROUGH MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE
EXPECTED AHEAD OF THE FRONT MONDAY EVENING.

GUSTY WEST TO NORTHWEST WINDS AFTER THE FRONT PASSES MAY REQUIRE
THE SMALL CRAFT ADVISORY TO BE EXTENDED THROUGH TUESDAY.

WWW.WEATHER.GOV/MKX

KAVINSKY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 dense fog. Local standard time, as filed.

Dense Fog, Marquette

When
December 2, 9:00 PM CST to December 3, 9:00 AM CST
Where
Marquette forecast zone
Reported by
Law Enforcement
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Dense Fog, Green Lake

When
December 2, 9:00 PM CST to December 3, 9:00 AM CST
Where
Green Lake forecast zone
Reported by
Law Enforcement
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Dense Fog, Sauk

When
December 2, 9:00 PM CST to December 3, 9:00 AM CST
Where
Sauk forecast zone
Reported by
AWOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Dense Fog, Columbia

When
December 2, 9:00 PM CST to December 3, 9:00 AM CST
Where
Columbia forecast zone
Reported by
Law Enforcement
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Dense Fog, Iowa

When
December 2, 9:00 PM CST to December 3, 9:00 AM CST
Where
Iowa forecast zone
Reported by
AWOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Dense Fog, Dane

When
December 2, 9:00 PM CST to December 3, 9:00 AM CST
Where
Dane forecast zone
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Dense Fog, Lafayette

When
December 2, 9:00 PM CST to December 3, 9:00 AM CST
Where
Lafayette forecast zone
Reported by
Law Enforcement
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Dense Fog, Green

When
December 2, 9:00 PM CST to December 3, 9:00 AM CST
Where
Green forecast zone
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Dense Fog, Rock

When
December 2, 9:00 PM CST to December 3, 9:00 AM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Dense Fog, Sheboygan

When
December 3, 1:00 AM CST to 10:00 AM CST
Where
Sheboygan forecast zone
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Dense Fog, Fond du Lac

When
December 3, 1:00 AM CST to 10:00 AM CST
Where
Fond du Lac forecast zone
Reported by
Law Enforcement
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Dense Fog, Dodge

When
December 3, 1:00 AM CST to 10:00 AM CST
Where
Dodge forecast zone
Reported by
AWOS
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Dense Fog, Washington

When
December 3, 1:00 AM CST to 10:00 AM CST
Where
Washington forecast zone
Reported by
AWOS
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Dense Fog, Ozaukee

When
December 3, 1:00 AM CST to 10:00 AM CST
Where
Ozaukee forecast zone
Reported by
Law Enforcement
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
December 3, 1:00 AM CST to 10:00 AM CST
Where
Jefferson forecast zone
Reported by
Law Enforcement
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Dense Fog, Waukesha

When
December 3, 1:00 AM CST to 10:00 AM CST
Where
Waukesha forecast zone
Reported by
AWOS
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Dense Fog, Milwaukee

When
December 3, 1:00 AM CST to 10:00 AM CST
Where
Milwaukee forecast zone
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Dense Fog, Walworth

When
December 3, 1:00 AM CST to 10:00 AM CST
Where
Walworth forecast zone
Reported by
Law Enforcement
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Dense Fog, Racine

When
December 3, 1:00 AM CST to 10:00 AM CST
Where
Racine forecast zone
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Dense Fog, Kenosha

When
December 3, 1:00 AM CST to 10:00 AM CST
Where
Kenosha forecast zone
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427077, 427080, 427082, 427084, 427086, 427087, 427088, 427089, 427090, 427091, 427092, 427093, 427095, 427096, 427097, 427098, 427099, 427100, 427101, 427102.